Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Rational points of universal curves


Author: Richard Hain
Journal: J. Amer. Math. Soc. 24 (2011), 709-769
MSC (2010): Primary 14G05, 14G27, 14H10, 14H25; Secondary 11G30, 14G32
DOI: https://doi.org/10.1090/S0894-0347-2011-00693-0
Published electronically: January 25, 2011
MathSciNet review: 2784328
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose that $k$ is a field of characteristic zero and that $g+n>2$. The universal curve $C$ of type $(g,n)$ is the restriction of the universal curve to the generic point $\operatorname {Spec} k(\mathcal {M}_{g,n})$ of the moduli stack $\mathcal {M}_{g,n}$ of $n$-pointed smooth projective curves of genus $g$. In this paper we prove that if $g \ge 3$, then its set of rational points $C(k(\mathcal {M}_{g,n}))$ consists only of the $n$ tautological points. We then prove that if $g\ge 5$ and $n=0$, then Grothendieck’s Section Conjecture holds for $C$ when, for example, $k$ is a number field or a non-archimedean local field. When $n>0$, we consider a modified version of Grothendieck’s conjecture in which the geometric fundamental group of $C$ is replaced by its $\ell$-adic unipotent completion. We prove that if $k$ is a number field or a non-archimedean local field, then this modified version of the Section Conjecture holds for all $g \ge 5$ and $n \ge 1$.


References [Enhancements On Off] (What's this?)

References

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 14G05, 14G27, 14H10, 14H25, 11G30, 14G32

Retrieve articles in all journals with MSC (2010): 14G05, 14G27, 14H10, 14H25, 11G30, 14G32


Additional Information

Richard Hain
Affiliation: Department of Mathematics, Duke University, Durham, North Carolina 27708-0320
MR Author ID: 79695
ORCID: 0000-0002-7009-6971
Email: hain@math.duke.edu

Received by editor(s): January 27, 2010
Received by editor(s) in revised form: September 19, 2010, and December 29, 2010
Published electronically: January 25, 2011
Additional Notes: The author was supported in part by grant DMS-0706955 from the National Science Foundation and by MSRI
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.